Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If you need an accessible version of this item please contact JSTOR User Support

Counting Irreducible Polynomials over Finite Fields Using the Inclusion-Exclusion Principle

Sunil K. Chebolu and Ján Miná?
Mathematics Magazine
Vol. 84, No. 5 (December 2011), pp. 369-371
DOI: 10.4169/math.mag.84.5.369
Stable URL: http://www.jstor.org/stable/10.4169/math.mag.84.5.369
Page Count: 3
  • Download ($16.00)
  • Subscribe ($19.50)
  • Cite this Item
Item Type
Article
References
If you need an accessible version of this item please contact JSTOR User Support
Counting Irreducible Polynomials over Finite Fields Using the Inclusion-Exclusion Principle
Preview not available

Abstract

Summary C. F. Gauss discovered a beautiful formula for the number of irreducible polynomials of a given degree over a finite field. Using just very basic knowledge of finite fields and the inclusion-exclusion formula, we show how one can see the shape of this formula and its proof almost instantly.

Page Thumbnails